'Alarming' spike in weekend drug overdoses in Peterborough area: health unit

Peterborough Public Health issued an alert Monday following a “significant increase” in suspected drug poisonings in the region.

According to the health unit, from Friday, April 30, to Sunday, paramedics responded to 21 opioid-related calls for service. There were 13 opioid-related emergency department visits.

Dr. Rosana Salvaterra, medical officer of health, calls the incidents an “alarming” increase.

“This has prompted us to proceed immediately with issuing a public warning in the hopes of preventing further harms in the community,” she said.

Read more:
Suspected opioid overdose deaths in Peterborough reach 13 so far in 2021

The health unit advises anyone who uses drugs to not do so alone or not at the same time as others, to not mix drugs and to have a plan in case of an overdose, including carrying a naxolone kit and calling the National Overdose Response Service 1-888-688-6677.

“You are at greatest risk when you are using alone,” said Salvaterra. “If you are using drugs right now, it is critical that you take action to stay safe. Use with a friend and do not use at the same time.”

Signs of an opioid overdose include:

  • Skin is cold and clammy
  • Fingernails or lips are blue or purple
  • Body is very limp
  • Can’t wake the person up
  • Deep snoring or gurgling sounds
  • Breathing is very slow, erratic or has stopped
  • Pupils are very small

The health unit notes under Canada’s Good Samaritan Drug Overdose Act, if you seek medical help for yourself or for someone else who has overdosed, you will not be charged for possessing or using drugs for your own use.

If an overdose is witnessed, call 911, administer naloxone and stay with the person until help arrives.

As of late March, there were 13 suspected opioid overdose deaths in the Peterborough area.

© 2021 Global News, a division of Corus Entertainment Inc.

You May Also Like

Top Stories